advertisement

Is Psychiatric Medication Affecting Your Sleep?

What To Do If Your Antidepressant, Antipsychotic, Anti-anxiety, Mood Stabilizer Medication Is Causing Sleep Problems

The first thing to do if you suspect your psychiatric medication is affecting your sleep is to talk to your doctor. Your doctor can advise you on the best course of action for you; whether it is medication or lifestyle changes.

Creating positive sleep habits and routines helps many sleep problems, even sleep disturbances caused by psychiatric medications. Going to bed at the same time every night, not napping during the day and waking up at the same time every morning are just some of the ways sleep can be encouraged naturally. Note that no over-the-counter supplement or drug should be used without consulting your doctor.

If improving sleep habits doesn't help, your doctor will have medical options for you based on your treatment. Some things your doctor may consider:

  1. Changing the time of day you take your medication. Taking it first thing in the morning, if the medication is promoting wakefulness, or just before bed, if the medication is making you tired, may prevent sleep disruption.
  2. The doctor may choose to add an antidepressant or antipsychotic, depending on the situation. Sometimes these medications are used as they can help the underlying disorder as well as any sleep disturbance.
  3. The doctor may add a tranquilizer or sleeping pill to take before bed.

Click here for endnotes

APA Reference
Tracy, N. (2019, September 8). Is Psychiatric Medication Affecting Your Sleep?, HealthyPlace. Retrieved on 2019, September 20 from https://www.healthyplace.com/other-info/sleep-disorders/is-psychiatric-medication-affecting-your-sleep

Last Updated: September 18, 2019
advertisement

Medically reviewed by Harry Croft, MD

More Info